Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 29, 2021Chaffee County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 29, 2021, 7:05 PM MDT for Chaffee County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 7:05 PM MDT (01:05 UTC)
Expired
Aug 29, 2021, 7:30 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Hail
0.50 in
Wind
40

County Chaffee County, CO

The radar

The Denver radar (KFTG), 159 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4656 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS85 KPUB 300105
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT Sun Aug 29 2021
 
COZ062-063-300130-
Central Chaffee County Below 9000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
705 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of east central Chaffee
County through 730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trout Creek Pass, or 28 miles north of Decker Burn Scar. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph, heavy rain and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of east central
Chaffee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3891 10599 3892 10599 3890 10597 3889 10598
      3888 10598 3888 10595 3887 10593 3886 10593
      3885 10594 3883 10593 3880 10604 3888 10609
      3893 10601
TIME...MOT...LOC 0105Z 253DEG 2KT 3885 10603 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 29, 3:01 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 29, 3:01 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
301 PM MDT Sun Aug 29 2021

.SHORT TERM...(This evening through Monday)
Issued at 243 PM MDT Sun Aug 29 2021

Sunday Night and Monday:

Isolated to scattered showers and thunderstorms are expected
throughout the rest of the evening over the southern mountains, the
southern I-25 corridor, El Paso and Teller Counties, and the eastern
San Luis Valley (SLV). Main concerns will be gusty winds up to 30-35
mph over all of the aforementioned areas, and locally heavy rain over
the southern mountains, Teller County, and El Paso County.  CAPE
values around 1000 J/kg will be over the southern mountains, so
strong thunderstorms are possible. If one of those stronger
thunderstorms develops over the Spring Burn Scar, flash flooding
will be possible. Thunderstorms should dissipate by before midnight
tonight.

A 500hPa anticyclone will set-up just south of the Four Corners
region for tomorrow afternoon. The resulting weather will be hot and
dry conditions for most. The only place that may see an isolated
shower and thunderstorm is over the eastern San Juan Mountains in
response to some CVA embedded in the anticyclone.

Expect high temperatures to be in the 90s with an isolated 100F over
the plains, the mid to upper 80s over the mountain valleys and
northern El Paso County, and the 70s to low 80s over Lake and Teller
Counties.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM MDT Sun Aug 29 2021

Models and ensembles continue to be in good agreement through the
extended period. Both the GFS and ECMWF have converged on the
handling of Hurricane Nora with the remnants likely impacting
Colorado Wednesday night into Thursday.

Monday night and Tuesday...upper level high pressure will drift
across southern Colorado through Tuesday. Hot and generally dry
conditions are expected. A few thunderstorms may be ongoing Monday
evening over the Continental Divide, but should quickly dissipate
with sunset and loss of daytime heating. Very similar conditions
are forecast for Tuesday with the upper ridge directly overhead.
Only expecting isolated thunderstorm activity, mainly along the
Continental Divide during the afternoon and evening hours. Storms
should dissipate after sunset. Afternoon temperatures will be hot
across the region, with upper 90s to lower 100s for the lower
elevations.

Wednesday...this will be a transition day. The upper ridge is
forecast to shift east into western Kansas through the afternoon.
This will allow for more southerly flow across western Colorado
ushering moisture northward. Expect an increase in afternoon
shower and thunderstorm activity, mainly along the Continental
Divide. Temperatures across the Plains will remain hot, with upper
90s to lower 100s expected.

Thursday through Saturday...the upper level ridge is forecast to
shift east into the Missouri Valley for the last part of the work
week into the weekend. This will put southern Colorado under deep
monsoonal flow, with abundant moisture and embedded energy moving
north across the state. The remnants of Nora are forecast to lift
north across western Colorado and into eastern Wyoming Wednesday
night into Thursday morning. Widespread showers and thunderstorms
are expected mainly west of I-25 Thursday and Friday as the energy
lift north across Colorado. Heavy rainfall will be the main
threat, and the flash flood risk on area burn scars will be
elevated. Showers and thunderstorms will continue into Saturday
across the region, however, drier conditions will be working into
the area. Temperatures will be cooler during this period, with
most areas in the 80s to 90s, with a few 70s across the San Luis
Valley.

Sunday...the upper ridge will continue southeast into the
TennesseeValley by Sunday. This will force the main monsoonal
tap south into the Desert Southwest, with a few showers and
thunderstorms possible near the New Mexico border. Temperatures
will begin to warm back up by Sunday afternoon. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 243 PM MDT Sun Aug 29 2021

ALS:

Gusty thunderstorm outflow winds and VCTS are in the TAF for this
afternoon and evening over KALS. While lower flight categories
aren't necessarily expected due to how dry the atmosphere is, winds
could be strong and erratic as the thunderstorms pass by. VFR
conditions are expected throughout the forecast period.

KCOS:

BKN040 cloud ceilings have bee constant throughout the afternoon,
but look to be clearing now according to visible satellite imagery.
This evening thunderstorms are expected to develop over Teller
County and push to the east-southeast, which is why VCTS is in the
TAF. Brief periods of MVFR and IFR and gusty/erratic winds are
possible if a storm develops over KCOS. VFR conditions are expected
throughout the forecast period.

KPUB:

A gusty outflow is possible this evening from a thunderstorm to the
north, but no precipitation is expected this evening. VFR conditions
are expected throughout the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...MOZLEY
AVIATION...SKELLY
Hazardous weather outlook, Aug 29, 11:31 AM MDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Sun Aug 29 2021

COZ058>089-093>099-301745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Sun Aug 29 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this afternoon,
mainly over the southeast mountains. The biggest concerns with these
storms will be lightning, gusty winds, and locally heavy
rainfall. Should heavy rainfall occur over a burn scar area, flash
flooding could occur. Latest models are hinting at a storm
developing over the Pikes Peak region later this evening in which
the main risk will be heavy rain, cloud to ground lighting, wind
gusts around 40-50mph, and dime sized hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms will be possible over the mountains Monday
and Tuesday with gusty winds up to 45 mph, lightning and spotty
rainfall the primary storm risks.

Moisture will increase over the region from Wednesday through
Saturday with more widespread thunderstorms expected over the
mountains. These will be capable of producing locally heavy
rainfall which could cause flash flooding of burn scars if they
are directly impacted.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening near the Sangre de Cristo and
Wet Mountains, as well as the Pikes Peak region.

SKELLY

In the hours before

Special weather statement, Aug 29, 1:29 PM MDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
129 PM MDT Sun Aug 29 2021

COZ071-074-075-292000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
129 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern
Costilla County through 200 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Pablo, or 26 miles southwest of Indian Creek on the southeastern
Spring Burn Scar. This storm was moving southeast at less than 10
mph.

HAZARD...Winds in excess of 40 mph, half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sanchez Reservoir around 145 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 10550 3722 10541 3712 10519 3699 10532
      3699 10533
TIME...MOT...LOC 1928Z 310DEG 4KT 3715 10540

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Aug 29, 3:53 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
353 PM MDT Sun Aug 29 2021

COZ065-069-292230-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
353 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of central Saguache
County through 430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saguache, or 28 miles south of Decker Burn Scar, moving east at 10
mph.

HAZARD...Winds in excess of 40 mph, half inch hail and brief heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Saguache around 410 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3801 10627 3814 10624 3814 10607 3797 10610
TIME...MOT...LOC 2152Z 279DEG 7KT 3806 10619

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Aug 29, 6:10 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
610 PM MDT Sun Aug 29 2021

COZ081-082-085-300045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
610 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of east central Teller
and west central El Paso Counties through 645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pikes Peak, or 9 miles west of Colorado Springs, moving southeast at
10 mph.

HAZARD...Winds in excess of 40 mph, half inch hail and brief heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Manitou Springs and western Colorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 10510 3894 10503 3891 10488 3877 10494
TIME...MOT...LOC 0009Z 296DEG 7KT 3886 10500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Aug 29, 7:05 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT Sun Aug 29 2021

COZ062-063-300130-
Central Chaffee County Below 9000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
705 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of east central Chaffee
County through 730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trout Creek Pass, or 28 miles north of Decker Burn Scar. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph, heavy rain and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Chaffee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 10599 3892 10599 3890 10597 3889 10598
      3888 10598 3888 10595 3887 10593 3886 10593
      3885 10594 3883 10593 3880 10604 3888 10609
      3893 10601
TIME...MOT...LOC 0105Z 253DEG 2KT 3885 10603

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:10 PM MDTSpecial Weather StatementPUBTeller35 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.